New Mexico, 2012Heavy Snow in New Mexico, February 17, 2012
February 17, 2012 · NWS EPZ · 1 event in 1 county or zone
A deep upper low moved across Northern Mexico while low level east to northeast flow allowed cold air to filter into the region.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep upper low moved across Northern Mexico while low level east to northeast flow allowed cold air to filter into the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 16, 3:13 PM MST, 8 hours 47 minutes earlier.
Area forecast discussion, Feb 16, 3:13 PM MST, 8 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
313 PM MST THU FEB 16 2012
.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM WILL MOVE EASTWARD ACROSS NORTHERN
MEXICO TONIGHT THROUGH FRIDAY PULLING ABUNDANT MOISTURE INTO THE
BORDERLAND. AS A RESULT STORMY WEATHER IS EXPECTED TONIGHT THROUGH
FRIDAY EVENING WITH NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS
ACROSS THE LOWLANDS ALONG WITH HEAVY SNOWS OVER HIGHER MOUNTAINS.
WESTERLY WINDS WILL BRING DRY WEATHER ON SATURDAY BUT ANOTHER LOW
PRESSURE SYSTEM WILL PRODUCE WINDY CONDITIONS ON SUNDAY ALONG WITH
A FEW RAIN AND SNOW SHOWERS.
&&
.DISCUSSION...
A DEEP UPPER LOW WAS LOCATED OVER NORTHERN BAJA EARLY THIS
AFTERNOON WITH SYSTEM FORECASTED TO MOVE EASTWARD ACROSS
NORTHWESTERN AND NORTH CENTRAL MEXICO TONIGHT THROUGH FRIDAY
NIGHT. SURFACE AND 850 MB LOWS WILL CONCURRENTLY DEVELOPS FURTHER
EAST OF THE UPPER SYSTEM. AS A RESULT VERY DEEP 30-40 KT SOUTH TO
SOUTHWEST FLOW BECOMES ESTABLISHED AT MID LEVELS WITH INFLOW OF
MOISTURE FROM BAJA WHILE LOW LEVEL SOUTHEAST WINDS SHOW MOISTURE
TRAJECTORIES FROM THE GULF OF MEXICO. THUS MOISTURE WILL DEEPEN
AND INCREASE ACROSS THE CWA WITH PRECIPITABLE WATER AMOUNTS NEAR
.6 INCH BY FRIDAY MORNING. IN ADDITION AIR MASS WILL ALSO BECOME
WEAKLY UNSTABLE.
DYNAMIC LIFTING WILL ALSO BECOME PRONOUNCED WITH APPROACH OF UPPER
LOW AND THE CWA IN LEFT FRONT QUADRANT OF 120 KT JET STREAK OVER
MEXICO WHILE KINEMATIC FIELDS INDICATE ENHANCED DPVA. IN ADDITION
PROLONGED MOISTURE FLUX CONVERGENCE WILL OCCUR IN THE BOUNDARY
LAYER. THUS EXPECT WIDESPREAD PRECIPITATION ACROSS THE CWA TONIGHT
THROUGH FRIDAY AFTERNOON WITH ACTIVITY GRADUALLY DIMINISHING
FRIDAY EVENING. VERTICAL TEMPERATURE PROFILES SUPPORT HEAVY SNOWS
MAINLY ABOVE 7000 FEET THROUGH FRIDAY EVENING WITH SNOW LEVELS
LOWERING LATER TOMORROW EVENING. MOSTLY RAIN WILL FALL ACROSS THE
LOWLANDS WITH RAINFALL AMOUNTS GENERALLY .25 TO .5 INCHES BUT WITH
UP TO AN INCH OF RAIN POSSIBLE OVER VERY ISOLATED LOCATIONS. GIVEN
THE WEAK INSTABILITY WILL ALSO OUTLOOK ISOLATED THUNDER WITH LOW
FREEZING LEVELS/WET BULB ZERO HEIGHTS POSSIBLY RESULTING IN SMALL
HAIL.
AS LOW MOVES FURTHER EAST WESTERLY FLOW WILL BRING DRY WEATHER
SATURDAY AND TO MOST AREAS SUNDAY. HOWEVER YET ANOTHER UPPER WAVE
WILL MOVE ACROSS THE SOUTHWEST SUNDAY WITH DEEP TROUGH ADVANCING
ACROSS ARIZONA SUNDAY AFTERNOON BEFORE ENTERING THE CWA SUNDAY
EVENING. LANDWARD TRAJECTORIES SUGGEST LITTLE MOISTURE INFLOW BUT
STRONG DYNAMICS MAY BE ADEQUATE FOR SLIGHT CHANCES OF LIGHT
RAINS/MOUNTAIN SNOWS. OTHERWISE MAIN EFFECTS WILL BE BREEZY WINDS.
WEST TO SOUTHWEST FLOW WILL RESULT IN SEASONABLY WARM DRY WEATHER ON
TUESDAY. GFS AND ECMWF SHOWING MAJOR DISAGREEMENTS ON WEDNESDAY
AND THURSDAY WITH GFS FORECASTING ANOTHER CLOSED LOW IN THE VICINITY
WHILE ECMWF SHOWING DRY NORTHWEST FLOW. FOR NOW WILL KEEP OUTLOOK
DRY UNTIL SOLUTIONS SHOW MORE CONSISTENCIES.
&&
.AVIATION...VALID 17/00Z-18/00Z.
00Z-06Z SCT-BKN 050-070 BKN-OVC 100-200 SCTD -SHRA -TSRAGS LCL MVFR.
SFC WND GNLY 130-180 10-20KT. OCNL LGT TURBC OVR NR MTNS. AFT 03Z:
SCT-BKN 030-050 BKN-OVC 080-200 SCT TO WIDESPREAD SHRA TSRAGS. LCL
MVFR TO IFR IN HEAVIER SHOWERS PARTICULARLY NEAR MTNS. FRZG LVL 8000
FT MSL DROPPING TO 5500-6000 FT MSL BY 12Z WITH MDT ISOLD GTR MXD
CLEAR ICING IN CLDS AND PRECIPITATION FRZG LVL TO 14000 FT MSL. AFT 06Z
LGT TO MDT TURBC OVR/NR MTNS. LCL IFR IN SN ABOVE 6000 NR LCL MTNS.
SFC WND 03010KT AFT 06Z AND 27012G22KT AFT 18Z.
&&
.FIRE WEATHER...
A WINTER STORM SYSTEM WILL APPROACH THE AREA LATER TODAY FROM THE
SOUTHWEST. LOWLAND RAIN SHOWERS AND MOUNTAIN SNOW SHOWERS WILL BE
POSSIBLE STARTING THIS EVENING AND CONTINUING THROUGH FRIDAY NIGHT.
A WINTER STORM WATCH WILL BE IN EFFECT FOR TONIGHT THROUGH FRIDAY
NIGHT FOR THE POSSIBILITY OF SEVERAL INCHES OF NEW SNOW FOR THE
MOUNTAIN REGIONS ABOVE 6500 TO 7000 FEET. AT THIS TIME AROUND 7
INCHES IS POSSIBLE FOR THE GILA WILDERNESS AND 12 INCHES FOR THE
SACRAMENTO MOUNTAINS WITH 2 TO 4 INCHES POSSIBLE FOR THE BOOTHEEL
MOUNTAINS. ANYWHERE FROM HALF AN INCH TO AN INCH OF RAIN IS
POSSIBLE FOR PORTIONS OF THE LOWLANDS AND A SLIGHT RISK OF RAIN
MIXED WITH SNOW AT THE LOW ELEVATIONS EXITS FRIDAY AND SATURDAY
MORNING MAINLY OVER THE NORTHERN TWO THIRDS OF THE FIRE WEATHER
ZONES. THEN ANOTHER STORM IS FORECAST TO AFFECT THE AREA WITH STRONG
WINDS LATE SUNDAY AFTERNOON THROUGH SUNDAY NIGHT WITH A SLIGHT
CHANCE OF MOUNTAIN SNOW SHOWERS. A SLIGHT RISK FOR LOCALIZED
RED FLAG CONDITIONS EXISTS FOR SUNDAY AFTERNOON FOR THE LOWLANDS OF
ZONES 111 AND 112.ACTIVE WEATHER WILL CONTINUE INTO THE FIRST
PART OF NEXT WEEK WITH A CHANCE FOR SHOWERS NEXT TUESDAY AS THE UPPER
AIR PATTERN IS NOT CHANGING MUCH AND DISTURBANCES CONTINUE TO MARCH
EAST SOUTHEASTWARD FROM THE PACIFIC NORTHWEST. MIN RH WILL RUN FROM
20% TO 25% LOWLANDS AND 35% TO 40% ABOVE 7000 FT THURSDAY AND 15% TO
20% HIGHER ALL AREAS FRIDAY. THE HAINES INDEX WILL RUN IN THE 2 TO 3
CATEGORY MOST AREAS THURSDAY AND 3 ON FRIDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 39 54 37 58 38 / 60 50 30 0 0
SIERRA BLANCA TX 35 50 35 56 37 / 60 50 30 0 0
LAS CRUCES 39 54 36 58 35 / 60 50 30 0 0
ALAMOGORDO 37 52 35 56 35 / 60 60 30 0 0
CLOUDCROFT 20 38 19 37 21 / 70 70 50 10 0
TRUTH OR CONSEQUENCES 35 53 32 56 32 / 60 60 30 0 0
SILVER CITY 30 45 30 48 30 / 70 70 20 0 0
DEMING 36 53 30 57 30 / 60 50 20 0 0
LORDSBURG 36 50 31 56 31 / 60 50 20 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WINTER STORM WARNING UNTIL MIDNIGHT MST FRIDAY NIGHT FOR NMZ022-
025.
TX...NONE.
&&
05 ROGASH/20 NOVLANHazardous weather outlook, Feb 16, 5:10 AM MST, 18 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
510 AM MST THU FEB 16 2012
NMZ022>025-030>032-TXZ055-056-171215-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
510 AM MST THU FEB 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
...A WINTER STORM WATCH WILL BE IN EFFECT TONIGHT THROUGH FRIDAY...
A WINTER STORM SYSTEM WILL APPROACH THE AREA FROM THE SOUTHWEST
LATER TODAY. THE SYSTEM...COMBINED WITH A MOIST AND UNSTABLE AIR
MASS WILL BE ABLE TO GENERATE NUMEROUS SNOW SHOWERS ACROSS THE
MOUNTAINS OF SOUTHERN NEW MEXICO. SNOW LEVELS ARE EXPECTED TO BE
AROUND 6500 TO 7000 FEET WITH AS MUCH AS 9 TO 12 INCHES OF SNOW
POSSIBLE IN SOME AREAS. A LOW LEVEL EASTERLY FLOW WILL CAUSE UP
SLOPE CONDITIONS TO OCCUR ALONG THE EASTERN SLOPES OF THE
SACRAMENTO MOUNTAINS AND BLACK RANGE OF THE LOWER GILA REGION THAT
MAY ENHANCE SNOW AMOUNTS. SCATTERED TO NUMEROUS RAIN SHOWERS WILL
ALSO BE POSSIBLE FOR THE LOWLANDS WITH RAIN AMOUNTS UP TO AN INCH
POSSIBLE IN SOME AREA FOR TONIGHT AND TOMORROW. A STRONG EASTERLY
WINDS WILL GENERATE STRONG WIND GUSTS ALONG WESTERN SLOPES TONIGHT
AND PART OF TOMORROW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE WINTER STORM SYSTEM WILL CONTINUE TO GENERATE LOWLAND RAIN AND
MOUNTAIN SNOW SHOWERS ON FRIDAY WITH A FEW EMBEDDED THUNDERSTORMS
POSSIBLE IN THE AFTERNOON. SEVERAL INCHES OF ADDITIONAL SNOW WILL
BE POSSIBLE IN THE MOUNTAINS. SHOWERS SHOULD TAPER OFF AND END
FRIDAY NIGHT OUT WEST AND BY SATURDAY MORNING FOR EASTERN PORTIONS
OF THE FORECAST AREA. ANOTHER STORM SYSTEM WILL MOVE THROUGH THE
REGION LATE SUNDAY AFTERNOON AND SUNDAY NIGHT. STRONG WINDS WILL
BE POSSIBLE OVER PORTIONS OF SOUTHWEST NEW MEXICO LATE SUNDAY
AFTERNOON AND OVER EASTERN SLOPES SUNDAY NIGHT AS THE SYSTEM MOVES
THROUGH THE STATE. WIND GUSTS UP TO 50 MPH MAY OCCUR WITH THIS
SYSTEM. ANOTHER STORM SYSTEM MAY GENERATE AT LEAST A SLIGHT CHANCE
OF SHOWERS FOR TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO LOCAL LAW
ENFORCEMENT AND THIS OFFICE.
LUNDEEN
Heavy Snow, Southwest Mountains/Lower Gila Region
- When
- February 17, 12:00 AM MST to 6:00 PM MST
- Where
- Southwest Mountains/Lower Gila Region forecast zone
- Reported by
- CoCoRaHS
A total of 7.1 inches of snow was reported 3 miles south-southwest of Mimbres at an elevation of about 6500 feet.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche and Heavy Snow in Washington, February 17 to 19, 20124 deaths · 1 injured · 5 events
- Dense Fog in Illinois, February 17, 201219 events
- Dense Fog in Kentucky, February 17, 201213 events
- Dense Fog in Indiana, February 17, 20126 events
- Dense Fog in Missouri, February 17, 20124 events
- Heavy Snow in Washington, February 17 to 18, 20122 events
- High Wind in Washington, February 17 to 18, 20122 events
- Dense Fog in District of Columbia, February 17, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364215.